Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 12, 2024, 12:54 AM CST for Craighead County, Mississippi County, Poinsett County, Arkansas; Lauderdale County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2024, 12:54 AM CST (06:54 UTC)
- Expired
- Jan 12, 2024, 1:45 AM CST
- In force
- 51 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 65 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 1:00 AM CST | HAIL 1 | Bay, AR | Quarter size hail reported in Bay, AR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
618
WUUS54 KMEG 120654
SVRMEG
ARC031-093-111-TNC097-120745-
/O.NEW.KMEG.SV.W.0002.240112T0654Z-240112T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1254 AM CST Fri Jan 12 2024
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Craighead County in eastern Arkansas...
Northeastern Poinsett County in eastern Arkansas...
Mississippi County in eastern Arkansas...
West central Lauderdale County in west Tennessee...
* Until 145 AM CST.
* At 1254 AM CST, a severe thunderstorm was located over Greenfield,
or 7 miles southwest of Bay, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jonesboro, Blytheville, Osceola, Trumann, Gosnell, Manila,
Harrisburg, Lake City, Leachville, Lepanto, Bay, Monette, Caraway,
Luxora, Keiser, Dell, Burdette, Greenfield, Little River, and
Etowah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3579 9077 3600 9004 3600 8982 3568 8982
3552 9079
TIME...MOT...LOC 0654Z 251DEG 48KT 3569 9067
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SJM2 follow-up statements
373
WWUS54 KMEG 120707
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
107 AM CST Fri Jan 12 2024
ARC031-093-111-TNC097-120745-
/O.CON.KMEG.SV.W.0002.000000T0000Z-240112T0745Z/
Craighead AR-Poinsett AR-Mississippi AR-Lauderdale TN-
107 AM CST Fri Jan 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR SOUTHEASTERN CRAIGHEAD...NORTHEASTERN POINSETT...MISSISSIPPI AND
WEST CENTRAL LAUDERDALE COUNTIES...
At 107 AM CST, a severe thunderstorm was located near Lake City,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jonesboro, Blytheville, Osceola, Trumann, Gosnell, Manila,
Harrisburg, Lake City, Leachville, Lepanto, Bay, Monette, Caraway,
Luxora, Keiser, Dell, Burdette, Greenfield, Little River, and Etowah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3579 9077 3600 9004 3600 8982 3568 8982
3552 9079
TIME...MOT...LOC 0707Z 251DEG 49KT 3575 9045
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SJM170
WWUS54 KMEG 120718
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
118 AM CST Fri Jan 12 2024
ARC031-093-111-TNC097-120745-
/O.CON.KMEG.SV.W.0002.000000T0000Z-240112T0745Z/
Craighead AR-Poinsett AR-Mississippi AR-Lauderdale TN-
118 AM CST Fri Jan 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR SOUTHEASTERN CRAIGHEAD...NORTHEASTERN POINSETT...MISSISSIPPI AND
WEST CENTRAL LAUDERDALE COUNTIES...
At 118 AM CST, a severe thunderstorm was located near Caraway, moving
east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jonesboro, Blytheville, Osceola, Trumann, Gosnell, Manila,
Harrisburg, Lake City, Leachville, Lepanto, Bay, Monette, Caraway,
Luxora, Keiser, Dell, Burdette, Greenfield, Little River, and Etowah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3579 9077 3600 9004 3600 8982 3568 8982
3552 9079
TIME...MOT...LOC 0718Z 250DEG 50KT 3581 9026
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 11:34 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 11, 11:34 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1134 PM CST Thu Jan 11 2024
...New AVIATION...
.UPDATE...
Issued at 805 PM CST Thu Jan 11 2024
A powerful storm system will continue to develop over the
Southern Plains this evening. A 996 mb low over Oklahoma will
track northeast and rapidly intensify over the next 24 hours. The
associated front will push into the Mid-South late tonight and
early Friday. The latest HRRR develops a secondary surface low at
the triple point and tracks it to near Memphis by 8 am. This
feature will serve to back surface winds and enhance the helicity
across east-central AR and north MS and will help to support a
tornado threat.
Latest model soundings indicate very strong wind shear aloft and
somewhat robust thermodynamics. An increasingly favorable
parameter space includes surface dewpoints in the lower 60s and
SBCAPEs approaching 1000 J/kg from Coahoma eastward to Monroe
County, 0-1 km helicity values of 300+ m2/s2 and 0-6km shear of
80+ kts. Initial storms after midnight will be elevated with some
hail potential. Storms will become increasingly surface based as
the front approaches and low level moisture surges north. Expect
a line of storms to develop along or just ahead of the front. This
line will sweep across the area mainly south of I-40 by late
morning. Damaging winds are the main threat. Storms that tap the
very strong wind aloft will bring damaging wind gusts to the
surface. A few tornadoes are also possible given the favorable
hodographs.
In addition to the severe threat, this system is rapidly
intensifying and the tightening pressure gradient will result in
strong gradient winds both ahead of the front later tonight and
Friday morning and behind the front Friday afternoon and evening.
Latest model guidance continues to support isolated gusts over 50
mph which could down a few trees and powerlines and cause power
outages.
&&
.SYNOPSIS...
Issued at 344 PM CST Thu Jan 11 2024
An extremely active weather pattern will impact the Mid-South over
the next week or so. The first round of weather will impact the
entire Mid-South beginning late tonight as a deep low pressure
system moves through. The most widespread impact will be strong
winds and gusts up to 50 mph overnight through Friday night.
Additionally, a round of strong to severe thunderstorms will occur
for areas along and south of I-40 Friday morning. An arctic cold
front will push through the Mid-South Saturday night and set the
stage for a brush with winter weather and bitterly cold weather.
The first round of snow will occur Sunday into Monday with
additional snow possible Monday night into Tuesday. Thereafter,
dangerous wind chill temperatures will occur Tuesday and
Wednesday. Below freezing temperatures may extend through
late next week.
&&
.DISCUSSION...
(This evening through next Wednesday)
Issued at 344 PM CST Thu Jan 11 2024
A nice and mild day across the Mid-South this afternoon.
Temperatures range from the upper 50s to lower 60s with a moderate
south wind. The latest surface analysis places a 995mb low over
the Texas and Oklahoma Panhandles with a 1016mb high over Southern
Appalachia. Aloft, a positively-tilted trough was analyzed over
the Four Corners Region.
A period of extremely active weather will begin tonight and
persist through the middle of next week. The pressure gradient
will strengthen considerably overnight tonight as the main trough
ejects through the Southern Great Plains and the surface low
deepens over the Lower Mississippi Valley. Model guidance suggests
the low will deepen nearly 15mb through 18Z Friday as it pivots
into southern Illinois during this period. To the southeast of the
low, a broad warm sector will set up from the ArkLaMiss and extend
into the southern half of the Mid-South. Dewpoint temperatures
will climb to near 60 degrees for areas along and south of I-40,
yielding up to 500 J/kg of SBCAPE. The main forcing factor will be
significant wind speed and directional shear. An 90 knot mid-
level jet will impede on the region overnight, increasing to 110
knots by tomorrow morning. The damaging wind threat appears to be
the main threat as scattered storms mix down strong winds, but a
brief tornado cannot be ruled out.
Perhaps the most widespread impact will be strong gradient winds
and gusts overnight tonight through Friday night. Due to saturated
grounds and this being our second strong wind event this week,
impacts look to be a bit higher this go around. Several downed
trees and scattered power outages look possible and this wording
has been added to the current wind advisory. As with the last
forecast package, deep thought and collaboration was given to a
high wind warning, but confidence remained less than 50 percent to
justify a warning upgrade.
We will see a small break from the active weather Saturday morning
and afternoon, before an arctic cold front pushes into the region
Saturday night. Temperatures will abruptly fall into the teens by
Sunday morning. A shortwave is progged to traverse quickly from
the Four Corners region to the Lower Mississippi Valley on Sunday.
Models continue to advertise a 700mb moisture axis developing over
the region coincident with a 250mb jet streak Sunday afternoon.
Model soundings show a fully saturated column from the dendritic
zone down to the surface across much of the region. Moderate lift
and decent moisture will result in moderate to heavy snow showers
across the region Sunday night into at least Monday morning.
Latest deterministic and ensemble guidance continues to hold onto
a decent amount of QPF over north Mississippi Monday morning and
afternoon. As a result, the heaviest axis of snow appears to have
shifted south slightly. Still too early to make accurate snowfall
predictions, but the area of highest impact appears to have
shifted south to possibly the I-40 corridor. Still several days to
hammer down the details, so we will continue with a probabilistic
messaging platform.
The main story Monday night into Wednesday will be prolific wind
chill temperatures. Both Tuesday and Wednesday mornings will see
wind chills in negative territory with only single digit in the
afternoon hours. Possibly the biggest impact will be the length of
time many locations will spend below the 32F mark. The current
forecast places Memphis is a window of below freezing temperatures
for at least 96 hours. Folks need to be preparing now for a period
of freezing temperatures, potential power outages, and bitter
cold.
AC3
&&
.AVIATION...
(06Z TAFS)
Issued at 1124 PM CST Thu Jan 11 2024
Pre-frontal showers and thunderstorms are moving in ahead of a
deeply occluded surface low and are currently training just north
of the I-40 corridor. Prevailing -SHRA with VCTS will begin a
little earlier than anticipated at JBR, following suit from west
to east through the early morning hours with FROPA. The SW-NE
orientation of the system will likely delay its arrival at TUP
until mid morning. Expect downpours with reduced visibility with
intermittent TSRA periods through the overnight hours at all
sites. IFR ceilings also coincide with this swath of heavier
precip.
The gradient wind field ahead of and behind this system is quite
impressive. The pressure gradient will tighten up very quickly
overnight as it approaches, increasing southerly surface winds to
15-20 kt with higher gusts up to 25 kts. In addition, a broad
swath of 45-50 kt southerly LLWS is expected across the airspace
for essentially the first half of the period. In the early Friday
morning hours, the occluded surface low should be right over the
airspace, further strengthening surface winds to 20-25 kt
sustained with gusts up to 35 kts. Wind directions should shift to
the southwest after sunrise and eventually west by Friday
evening. As the system finally pulls away in the early afternoon,
the pressure gradient should slacken a bit, but not much. Expect
westerly winds subsiding back down to 15-25 kts with higher gusts
through the end of the TAF period. VFR conditions should return
areawide around 00Z.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from 3 AM Friday to midnight CST Friday night for
ARZ009-018-026>028-035-036-048-049-058.
MO...Wind Advisory from 3 AM Friday to midnight CST Friday night for
MOZ113-115.
MS...Wind Advisory from 3 AM Friday to midnight CST Friday night for
MSZ001>017-020>024.
TN...Wind Advisory from 3 AM Friday to midnight CST Friday night for
TNZ001>004-019>022-048>055-088>092.
&&
PUBLIC FORECAST...SJM
AVIATION...CADIn the hours before
Local storm report, Jan 12, 12:47 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1247 AM CST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM Hail Weiner 35.62N 90.90W
01/12/2024 M1.00 inch Poinsett AR Fire Dept/Rescue
Quarter-sized hail.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 12:14 AM CST | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 46 min |
| Jan 12, 1:01 AM CST | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 44 min |
| Jan 12, 5:57 AM CST | Special Weather Statement | MEG | Poinsett | 33 min |
| Jan 12, 6:11 AM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 49 min |
| Jan 12, 6:18 AM CST | Severe Thunderstorm Warning | MEG | Phillips | 42 min |
| Jan 12, 6:28 AM CST | Special Weather Statement | MEG | Mississippi | 32 min |
| Jan 12, 6:45 AM CST | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Lee, Mississippi, St. Francis | 45 min |
| Jan 12, 6:50 AM CST | Tornado Warning | MEG | Crittenden, Mississippi | 23 min |
| Jan 12, 6:56 AM CST | Severe Thunderstorm Warning | MEG | Crittenden, Lee, St. Francis | 49 min |
| Jan 12, 8:01 AM CST | Areal Flood Advisory | MEG | Craighead, Greene, Mississippi, Poinsett | 3 hr |
| Jan 12, 2:54 PM CST | Winter Storm Watch | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lee and 4 more | 36 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2024Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.